Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Implicit-explicit multistep finite element
methods for nonlinear parabolic problems

Authors: Georgios Akrivis, Michel Crouzeix and Charalambos Makridakis
Journal: Math. Comp. 67 (1998), 457-477
MSC (1991): Primary 65M60, 65M12; Secondary 65L06
MathSciNet review: 1458216
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We approximate the solution of initial boundary value problems for nonlinear parabolic equations. In space we discretize by finite element methods. The discretization in time is based on linear multistep schemes. One part of the equation is discretized implicitly and the other explicitly. The resulting schemes are stable, consistent and very efficient, since their implementation requires at each time step the solution of a linear system with the same matrix for all time levels. We derive optimal order error estimates. The abstract results are applied to the Kuramoto-Sivashinsky and the Cahn-Hilliard equations in one dimension, as well as to a class of reaction diffusion equations in ${\mathbb{R}} ^{\nu }, $ $\nu = 2, 3.$

References [Enhancements On Off] (What's this?)

  • 1. G. Akrivis, High-order finite element methods for the Kuramoto-Sivashinsky equation, RAIRO Modél. Math. Anal. Numér. 30 (1996), 157-183. MR 97e:65095
  • 2. S.M. Allen and J.W. Cahn, A macroscopic theory for antiphase boundary motion and its application to antiphase domain coarsening, Acta Metall. 27 (1979), 1085-1095.
  • 3. M. Crouzeix, Une méthode multipas implicite-explicite pour l'approximation des équations d'évolution paraboliques, Numer. Math. 35 (1980), 257-276. MR 82b:65084
  • 4. M. Crouzeix and P.-A. Raviart, Approximation des équations d'évolution linéares par des méthodes à pas multiples, C.R. Acad. Sc. Paris, Série A 287 (1976), 367-370. MR 54:14377
  • 5. C. W. Cryer, A new class of highly stable methods, BIT 13 (1973), 153-159. MR 48:1469
  • 6. C.M. Elliott and S.-M. Zheng, On the Cahn-Hilliard equation, Arch. Rational Mech. Anal. 96 (1986), 339-357. MR 87k:80007
  • 7. L.C. Evans, H.M. Soner and P.E. Souganidis, Phase transitions and generalized motion by mean curvature, Comm. Pure Appl. Math. 45 (1992), 1097-1123. MR 93g:35064
  • 8. R.D. Grigorieff and J. Schroll, Über $A(\alpha )$-stabile Verfahren hoher Konsistenzordnung, Computing 20 (1978), 343-350. MR 83b:65086
  • 9. E. Hairer and G. Wanner, Solving Ordinary Differential Equations II: Stiff and Differential-Algebraic Problems, Springer-Verlag, Berlin Heidelberg, Springer Series in Computational Mathematics v. 14, 1991. MR 92a:65016
  • 10. Y. Kuramoto, Chemical Oscillations, Waves and Turbulence, Springer-Verlag, New York, Series in Synthetics, v. 19, 1984. MR 87e:92054
  • 11. M.N. Le Roux, Semi-discrétisation en temps pour les équations d'évolution paraboliques lorsque l'opérateur dépend du temps, RAIRO 13 (1979), 119-137. MR 80e:65056
  • 12. W.R. McKinney, Optimal error estimates for high order Runge-Kutta methods applied to evolutionary equations, Ph.D. thesis, University of Tennessee, Knoxville, 1989.
  • 13. B. Nicolaenko and B. Scheurer, Remarks on the Kuramoto-Sivashinsky equation, Physica 12 D (1984), 391-395. MR 86d:80007
  • 14. D.T. Papageorgiou, C. Maldarelli and D.S. Rumschitzki, Nonlinear interfacial stability of cone-annular film flow, Phys. Fluids A2 (1990), 340-352. MR 91b:76067
  • 15. G. Savaré, A($\Theta $)-stable approximations of abstract Cauchy problems, Numer. Math. 65 (1993), 319-336. MR 94h:65062
  • 16. L.L. Schumaker, Spline Functions: Basic Theory, Wiley, New York, 1981. MR 82j:41001
  • 17. E. Tadmor, The well-posedness of the Kuramoto-Sivashinsky equation, SIAM J. Math. Anal. 17 (1986), 884-893. MR 87g:35117
  • 18. R. Temam, Infinite-Dimensional Dynamical Systems in Mechanics and Physics, Springer-Verlag, New York, 1988. MR 89m:58056
  • 19. V. Thomée, Galerkin finite element methods for parabolic problems, Springer-Verlag, Lecture Notes in Mathematics v. 1054, 1984. MR 86k:65006
  • 20. M. Zlámal, Finite element multistep discretizations of parabolic boundary value problems, Math. Comp. 29 (1975), 350-359. MR 51:7326
  • 21. M. Zlámal, Finite element methods for nonlinear parabolic equations, RAIRO 11 (1977), 93-107. MR 58:19239

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 65M60, 65M12, 65L06

Retrieve articles in all journals with MSC (1991): 65M60, 65M12, 65L06

Additional Information

Georgios Akrivis
Affiliation: Department of Computer Science, University of Ioannina, 451 10 Ioannina, Greece

Michel Crouzeix
Affiliation: IRMAR, Université de Rennes I, Campus de Beaulieu, F-35042 Rennes, France

Charalambos Makridakis
Affiliation: Department of Mathematics, University of Crete, 714 09 Heraklion, Crete, Greece, and IACM, Foundation for Research and Technology - Hellas, 711 10 Heraklion, Crete, Greece

Received by editor(s): July 3, 1995
Received by editor(s) in revised form: December 8, 1995
Additional Notes: The work of the first and third authors was supported in part by a research grant from the University of Crete
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society